CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
CME Dinner Meetings Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2009-07-15): Study IDs hepatotoxic drugs that most often lead to liver transplantation

Clinical

Study IDs hepatotoxic drugs that most often lead to liver transplantation

Last Updated: 2009-07-15 17:50:18 -0400 (Reuters Health)

NEW YORK (Reuters Health) - Acetaminophen, antituberculosis drugs, antiepileptics, and antibiotics are the top four drug groups causing drug-induced acute liver failure leading to liver transplantation, according to data from the United Network for Organ Sharing (UNOS).

In the July issue of Liver Transplantation, Dr. Ayse L. Mindikoglu from the University of Maryland School of Medicine, Baltimore, and colleagues report that 661 patients underwent liver transplantation for drug-induced acute liver failure in the US between October 1987 and December 2006.

Acetaminophen was implicated in 265 cases (40%), antituberculosis drugs in 50 (8%), antiepileptics in 46 (7%), and antibiotics in 39 (6%).

Actuarial patient survival at one year after transplant was 76% for acetaminophen-related acute liver failure, 82% for antituberculosis drugs, 52% for antiepileptics, 82% for antibiotics, and 79% for other drugs.

The markedly lower rate of survival after liver transplantation for antiepileptic drug-induced acute liver failure was seen mostly in children, the authors note. Of the 22 patients younger than age 18 with drug-induced acute liver failure caused by antiepileptics, 73% died within the first year.

"The identification of poorer outcome for children with antiepileptic drug-induced acute liver failure is intriguing and points out the need for more focused research on drug-induced liver injury in pediatric populations," Drs. Paul H. Hayashi and Paul Watkins of University of North Carolina, Chapel Hill, comment in a related editorial.

There was no statistically significant difference in overall survival between acetaminophen-related and non-acetaminophen-related acute liver failure.

The rate of pretransplant dialysis was highest among recipients with acetaminophen-induced acute liver failure (27%), which is "not surprising," Dr. Mindikoglu and colleagues point out, "given that renal failure occurs in a high percentage of patients who have acetaminophen-induced acute liver failure."

Pretransplant need for life support, an elevated creatinine level, and drug-induced acute liver failure due to antiepileptic drugs before age 18 were strong independent predictors of posttransplant death.

"Overall," Drs. Hayashi and Watkins say, Dr. Mindikoglu's team "must be commended for adding valuable information regarding drug-induced acute liver failure."

The editorialists conclude: "Drug-induced liver injury, though rare, has wide implications for all of us who take and prescribe medications."

Liver Transpl 2009;15:675-676,719-729.

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
CME Dinner Meeting
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.